Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 18, NWS Kansas City, MO

March 9, 20204 counties in Missouri

NWS Kansas City, MO issued this river flood warning at Mar 9, 2020, 8:28 PM CDT for 4 counties in Missouri. It took effect at Mar 10, 2020, 10:36 AM CDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2020, 8:28 PM CDT (01:28 UTC)
In effect from
Mar 10, 2020, 10:36 AM CDT
Expired
Mar 11, 2020, 6:31 PM CDT
In force
32 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Carroll County, MO, Chariton County, MO, Linn County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River near Sumner (SNZM7). The gauge peaked at 28.63 ft at Mar 10, 2020, 10:00 PM CDT.

actionminormoderate10203003/1003/1103/12
Action stage
21 ft
Minor stage
26 ft
Moderate stage
28 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06902000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 9, 6:39 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 9, 6:39 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT Mon Mar 9 2020

.Discussion...
Issued at 300 PM CDT MON MAR 9 2020

Key Messages:

1. An isolated strong thunderstorm is possible this afternoon mainly
south and east of a Butler, MO to Moberly, MO line.

2. Hail to an inch and strong and gusty winds are possible in the
strongest cells.

This Afternoon: An upper-level storm system is moving over the area
with a dry slot moving over the southern half of the forecast area.
That has helped reduce the coverage of rain for the southern half of
the forecast area. But this may also break the clouds up a bit, lead
to some surface heating and subsequent instability. This is all
ahead of a cold front that is moving southeast across the forecast
area. That front would move into this slight instability and may
trigger isolated thunderstorms. This would all occur in an
environment with favorable shear. There's a lot of ifs but can't
rule out some thunderstorms. CAPE values of up to around 500 J/kg
will limit intensity and any activity that does form should move
quickly to the east northeast, out of the forecast area.

Rest of the Forecast: High pressure will move through the area
Tuesday, resulting in quiet weather and decreasing cloud cover
during the day. With the upper jet moving over the area, an active
weather pattern will continue through the region. One shortwave will
move through the area Tuesday night into Wednesday morning,
bringing another chance for rain before drying out during the
Wednesday. A stronger upper shortwave will move across the Upper
Midwest into the Great Lakes Thursday into Friday. This will push a
stronger cold front through the area Thursday/ Thursday afternoon.
Depending on the timing of that front, we should still be able to
climb into the 60s for most locations. There may also be a chance
for storms ahead of the front, mainly into central MO. Temperatures
look to be 10 to 20 degrees cooler for Friday in the wake of that
front. Our normal high for this time of year is still in the lower
40s, so this front really just gets us back to normal values heading
into the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 639 PM CDT MON MAR 9 2020

The cold front bringing this rain and low ceilings is through most
of the area, and should move east past the area within the next
few hours. As for the rain, it will continue moving east this
evening, eventually exiting the area by midnight. It'll take a
little longer for the IFR/MVFR ceilings to go away though.
Ceilings behind the front and rain are starting to lift to MVFR,
with IFR being observed with the rain and cold front. Ceilings
should start to improve in our western counties early tomorrow
morning, as high pressure moves in. Our eastern counties will
start seeing improvements late tomorrow morning. Tomorrow
afternoon, the high pressure will move east, shifting winds to the
south, southeast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Atkins
Hazardous weather outlook, Mar 9, 4:56 AM CDT, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Mon Mar 9 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Mon Mar 9 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Isolated thunderstorms may occur within the greater area of rainfall
this afternoon, primarily along and south of Interstate 70. No
severe weather is expected at this time, but cloud to ground
lightning may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

RLC

In the hours before

Special weather statement, Mar 9, 3:53 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
353 PM CDT Mon Mar 9 2020

KSZ057-060-092145-
Miami KS-Linn KS-
353 PM CDT Mon Mar 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI AND NORTHERN
LINN COUNTIES UNTIL 445 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parker, or 11 miles east of Garnett, moving east at 25 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
La Cygne, Linn Valley, Parker, Fontana and Beagle.

LAT...LON 3827 9506 3841 9506 3852 9481 3841 9470
      3827 9471
TIME...MOT...LOC 2052Z 252DEG 22KT 3833 9504

Leighton
Special weather statement, Mar 9, 5:03 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
503 PM CDT Mon Mar 9 2020

MOZ043-092245-
Cass MO-
503 PM CDT Mon Mar 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CASS COUNTY UNTIL
545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisonville, moving east at 30 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Harrisonville, Garden City, East Lynne and Gunn City.

LAT...LON 3854 9442 3867 9435 3873 9413 3866 9413
      3865 9412 3857 9412
TIME...MOT...LOC 2203Z 254DEG 27KT 3858 9435

PP
Special weather statement, Mar 9, 5:14 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
514 PM CDT Mon Mar 9 2020

MOZ043-053-092245-
Bates MO-Cass MO-
514 PM CDT Mon Mar 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS AND
NORTHEASTERN BATES COUNTIES UNTIL 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Butler, moving east at 30 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Butler, Adrian, Garden City, Archie, Creighton, Passaic and Ballard.

LAT...LON 3823 9442 3855 9435 3857 9412 3857 9407
      3825 9407
TIME...MOT...LOC 2214Z 255DEG 27KT 3829 9436

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:01 PM CDTRiver Flood WarningEAXCooper, Saline34 hr
Mar 9, 8:01 PM CDTRiver Flood WarningEAXRay42 hr
Mar 9, 8:01 PM CDTRiver Flood WarningEAXCooper8 hr
Mar 9, 10:26 PM CDTRiver Flood WarningEAXJohnson, Pettis14 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.